Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 177, NWS Dodge City, KS

June 11, 1996Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1996, 3:10 PM CDT for Pratt County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1996, 3:10 PM CDT (20:10 UTC)
Expired
Jun 11, 1996, 4:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:17 PM CDTHail 0.75Pratt, KS
Jun 11, 3:45 PM CDTHail 0.88Cairo, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 112014
SVRDDC
KSC151-112100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE JUN 11 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...EASTERN PRATT COUNTY
 
AT 310 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE
THUNDERSTORM LOCATED NEAR CAIRO OR 8 MILES EAST OF PRATT MOVING
SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE
INCH IN DIAMETER...VERY HEAVY RAIN...AND GUSTY WINDS. THIS STORM WILL BE
OVER OPEN COUNTRY AND PASS NEAR CAIRO BY 320 PM CDT.
 
      PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A STURDY
SHELTER AND STAY AWAY FROM WINDOWS.  IN ADDITION...A TORNADO WATCH IS
IN EFFECT FOR THE WARNED AREA.  REMEMBER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
NICHOLS/RUTHI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:46 AM CDT, 11 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 3:46 AM CDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT TUE JUN 11 1996

FORECAST CHALLENGE FOR TODAY IS TEMPERATURES AND FOR TONIGHT AND
WEDNESDAY IS CONVECTION

MODELS ARE NOT DOING A GREAT JOB OF RESOLVING THE VARIOUS S/W FEATURES
WHICH ARE ROUNDING RIDGE OVER SRN CO. WV IMAGERY SEEMS TO BE THE BEST
BET AS FAR AS DECERNING FEATURES NEXT 24 HRS. BEYOUND 24 HRS THE ETA/AVN
SEEM TO RESOLVE S/W FEATURES BETTER. ALSO...THE ETA/AVN TEMP FIELDS AND
PLACEMENT OF THE SFC TROUGH MAKE MORE SENSE. WITH THE ELEVATED MIXED LAYER
NOT MOVING TOO FAR EAST...THE SFC THERMAL TROUGH SHOULD REMAIN OVER ERN CO
WRN KS THROUGH THE PERIOD.

WHAT THIS MEANS IS THAT TODAY SHOULD NOT BE TERRIBLY DIFFERENT THAN YDAY
WITH CONVECTION FIRING ALONG FRONT RANGE AND PROPAGATING EAST ALONG
OUTFLOW BOUNDARIES AND INTO FAR WRN KS BY EVENING. HOWEVER...TEMP AND
MOISTURE FIELDS...ALONG WITH WEAK H5 PVA AND GOOD 850 SE FLOW WOULD SEEM
TO SUPPORT A BETTER CHANCE OF CONVECTION HOLDING TOGETHER TONIGHT
OVER THE WESTERN PALINS. THUS...WENT A 30 POP FOR EVERYONE TONIGHT.

WEDNESDAY...ETA AND AVN BRING A NICE S/W ACROSS THE REGION. FEATURE
DROPS FAR ENOUGH WEST...AND FLOW IS SO WEAK...THAT THE SFC TROUGH
SHOULD NOT PUSH TOO FAR EAST. THINK CONVECTION WILL FIRE AGAIN.

DDC  089/064 092/066 095 233
GCK  091/063 093/065 096 233
EHA  095/063 098/064 099 233
LBL  093/065 095/067 097 233
HYS  087/060 091/063 092 033
P28  090/066 093/068 095 033P

MCAVOY

In the hours before

Special weather statement, Jun 11, 10:50 AM CDT, 4 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 AM CDT TUE JUN 11 1996

SYNOPSIS:  A WEAK LOW PRESSURE TROF ORIENTED NORTH TO SOUTH ACROSS WESTERN
KANSAS WILL ALLOW LOW LEVEL MOISTURE TO CONVERGE ALONG THE EAST SLOPES OF
THE ROCKIES INTO EXTREME WESTERN KANSAS.  STRONG THUNDERSTORMS LAST NIGHT
LEFT SEVERAL WEAK BOUUNDRIES ACROSS THE AREA.  AS THUNDERSTORMS DEVELOP
LATE THIS AFTERNOON IN EASTERN COLORADO...THERE IS A SLIGHT CHANCE A FEW
OF THE STORMS WILL PROPAGATE EASTWARD INTO WESTERN KANSAS.  THE ATMOSPHERE
IS MODERATELY UNSTABLE...AND SEVERE THUNDERSTORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE LATE THIS AFTERNOON...WEST OF A LIBERAL-GARDEN CITY-
SCOTT CITY LINE.

THE THREAT OF SEVERE WEATHER WILL SPREAD EAST TONIGHT...AND COVER ALL
COUNTIES IN DODGE CITY/S WARNING AREA.

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT WEST OF THE
LIBERAL-GARDEN CITY-zSCOTT LINE...AND TONIGHT IN ALL COUNTIES (DDC CWA).

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:25 PM CDTSevere Thunderstorm WarningDDCStafford65 min
Jun 11, 3:48 PM CDTSevere Thunderstorm WarningDDCKiowa57 min
Jun 11, 3:57 PM CDTSevere Thunderstorm WarningDDCPratt63 min
Jun 11, 4:27 PM CDTSevere Thunderstorm WarningDDCStafford63 min
Jun 11, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 11, 5:18 PM CDTSevere Thunderstorm WarningDDCEdwards57 min
Jun 11, 5:28 PM CDTSevere Thunderstorm WarningDDCStafford62 min
Jun 11, 5:44 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa46 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Jun 11, 6:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa48 min
Jun 11, 6:29 PM CDTTornado WarningDDCPawnee31 min
Jun 11, 6:33 PM CDTSevere Thunderstorm WarningDDCComanche57 min
Jun 11, 6:54 PM CDTTornado WarningDDCEdwards36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.